Thunderstorm Wind, Columbus
- When
- June 2, 7:30 PM EST to 7:32 PM EST
- Where
- Columbus County, Delco
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 34.320, -78.220
A large oak tree was blown down in Delco.
A pre-frontal trough produced strong storms in southeast North Carolina.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
A pre-frontal trough produced strong storms in southeast North Carolina.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 2, 7:13 PM EST, 17 minutes earlier.
Area Forecast Discussion National Weather Service Wilmington NC 813 PM EDT Sat Jun 2 2018 .SYNOPSIS... Above normal temperatures will prevail through Sunday, with showers and a few thunderstorms preceding a cold front Sunday night. Drier, and slightly cooler air will spread across region Monday into Tuesday. Hot daytime temperatures will return mid through late week, as an upper ridge expands from the west. && .NEAR TERM /THROUGH SUNDAY/... As of 800 PM Saturday...Convection has fought an h6-h4 dry layer all afternoon, remaining sub-severe, but almost severe at FLO just after 23z, registering a 49 kt wind gust there, as high downdraft CAPES were tapped in to. The dryish air in concert with diurnal cooling will bring a trend to mellower updrafts overall through evening, though outflows and mergers will allow updraft pulses. Surface boundary to the north shows a down-tick in convective strength as well. After 4z, little convection is expected over land, particularly with subsidence in wake of a short-wave adding another capping layer. As of 506 PM Saturday...Convective-intensity solutions vary among the HRRR, NSSL WRF, and SPC SREF models, but one concern into evening is high 'Downdraft CAPE' and dry mid-level air entrainment. As of yet though, the arid air has hindered updraft depth more than enhance the downdraft wind threat. As one marginally severe storm-merger cluster exits the coast off CHS and SAV, the focus will shift to the surface boundary dropping south across SE NC that will see convection fill in with near peak diurnal heating, and associated convergence. The dry layer aloft may limit intensity here as well, and diurnal cooling late, and an exiting short-wave, will likely end most convection before midnight. && .SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/... As of 300 PM Saturday...A cold front will move through Sun night into Mon morning. Convection ahead of the front will be on our doorsteps, just entering our western portions of our forecast area, Sun eve. Looks like the main shwr/tstm activity will begin early to late evening Sun moving from W-NW to E-SE across the area, with last of any showers moving off shore right around daybreak on Mon morning as front makes its way off shore. Pcp water initially near 1.6 inches will spike up to nearly 2 inches in convection through Sun eve/night, but will drop down close to an inch by Mon aftn and down less than inch by Mon eve in deep NW flow. Should be able to tap into into some elevated CAPE with convective indices showing best chance between 03 and 06Z inland, reaching the coast mainly after midnight. Monday will be dry and sunny with temps up between 85 and 90 most places. By Mon aftn, moisture profiles just show a thin layer right around 4 to 5k ft with some sct cu around. Dewpoint temps will drop down from near 70 Sun evening ahead of the front down between 60 and 65 Mon aftn with some 50s inland. This will be some of the driest air we've seen in a while. The 850 temps will drop about 5 to 6 degrees C between Sun eve and Mon eve. Overall a noticeable change in air mass with some relief in humidity. Temps will drop into the mid 60s for overnight lows Mon night. && .LONG TERM /TUESDAY THROUGH SATURDAY/... As of 300 PM Saturday...An upper low across the Northeast states Tue will pivot offshore Wed. An upper trough will hang back and into the Southeast states through Thu. A vigorous shortwave will swing across the Northeast states late next week, finally taking the upper trough offshore of the East Coast Sat. At the surface, high pressure, subsidence, a fair amount of dry air and a capping inversion should make it difficult for showers and thunderstorms to develop Tue and will keep the forecast dry. A surface trough will move across the area Wed, but the dry air still looks formidable and the FA will be under the influence of NW flow. Did include a slight chance/small chance for showers and thunderstorms Wed/Wed night and into Thu with perhaps some cooler air upstairs helping to increase the instability as precipitable water values increase. Confidence in the forecast for Fri and Sat is still rather low, but given precipitable water values may continue to climb, a front to our S may be returning N and the flow aloft may still be NW, will show an increase in the probability for showers and thunderstorms as we head into next weekend. Highs will be in the 80s this period, coolest Tue. A few inland spots may still be near 90 beyond Tue. Lower dewpoints will allow low temps away from the beaches to drop into the 60s through mid week with Tue night being the coolest this period. As dewpoints rise late week and next weekend, minimums will be closer to the lower 70s. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... As of 00Z...A good chance of VFR for this TAF valid period. A band of widely scattered showers from KFLO to W of KILM, is shifting south early this evening. Thunderstorms have occurred within this area but have so far been isolated and short-lived. Latest Hi-res forecasts indicate this activity will continue shifting S and may linger into mid-evening with KFLO most likely to be affected with showers/VCTS. Other stronger storms currently northwest of KILM/KLBT are associated with a cold front and are moving southeast. Hi-res forecasts still indicating these dissipating before reaching the northern terminals. So confidence is low KLBT/KILM would be affected attm. However, lingering showers however could affect KILM by late evening and possibly persist overnight. Another thing will need to watch for is the possibility outflows moving through the terminals this evening and overnight with shifting winds. Mos guidance indicates winds will continue to veer overnight and by tomorrow morning will be W-NW. A good amount of heating will occur Sunday morning, and by late morning/early afternoon the sea breeze will kick in and winds will become WSW-SW, a little more SSW at KCRE/KMYR. Extended Outlook...Mon-Thur, tempo MVFR/IFR possible in morning fog/stratus 09z-13z, or briefly in isolated showers and TSTMS. Otherwise VFR. && .MARINE... NEAR TERM /THROUGH SUNDAY/... As of 300 PM Saturday...Winds ahead of a cold front will increase to 15 to 20 knots tonight. Although a weak 9 sec SE swell will be present in the spectrum, significant seas will be dominated by a 3 to 4 ft 5 second period SW wind wave. This will drive wave heights to 2-4 ft, with locally higher seas possible late this evening before beginning to deamplify late tonight. SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/... As of 300 PM Saturday...Winds will veer from W-SW Sun night to N-NW as a cold front crosses the waters early Mon morning. May see a spike in winds right behind the front, but for the most part, winds will remain in the 10 to 15 kt range in an off shore flow through much of the period. Seas around 2 to 3 ft Sun eve may reach up to 3 to 4 ft mainly in the outer waters Mon morning as cold front moves off to the east. Winds and seas will diminish further through late Mon into Mon night with seas down less than 3 ft. LONG TERM /TUESDAY THROUGH THURSDAY/... As of 300 PM Saturday...N winds will hold on into Tue with a SW flow returning ahead of a trough later Tue afternoon and Tue night. Winds should back to the NE during Wed night as an area of high pressure builds into the area, finally becoming easterly during Thu. Wind speeds will be 10 kt or less, except up to 12 kt or so Thu. Seas will be 2 ft or less through the period. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...MJC NEAR TERM...MJC SHORT TERM...RGZ LONG TERM...RJD AVIATION...MRR MARINE...DRH/RJD/RGZ
Hazardous Weather Outlook National Weather Service Wilmington NC 407 PM EDT Sat Jun 2 2018 AMZ250-252-254-256-032015- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 407 PM EDT Sat Jun 2 2018 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ087-096-099-105-106-108>110-SCZ017-023-024-032-033-039-054>056- 058-059-032015- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Coastal New Hanover-Inland Brunswick-Coastal Brunswick-Marlboro- Darlington-Dillon-Florence-Marion-Williamsburg-Coastal Horry- Inland Georgetown-Coastal Georgetown-Central Horry-Northern Horry- 407 PM EDT Sat Jun 2 2018 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ107-032015- Inland New Hanover- 407 PM EDT Sat Jun 2 2018 This Hazardous Weather Outlook is for southeast North Carolina. .DAY ONE...Tonight. Minor coastal flooding is possible along portions of the lower Cape Fear River with the overnight high tide. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 27
Special Weather Statement
National Weather Service Wilmington NC
721 PM EDT SAT JUN 2 2018
SCZ024-032-033-030015-
Marion SC-Florence SC-Dillon SC-
721 PM EDT SAT JUN 2 2018
...SPECIAL WEATHER STATEMENT FOR NORTH CENTRAL FLORENCE...
SOUTHWESTERN DILLON AND NORTHWESTERN MARION COUNTIES UNTIL 815 PM
EDT...
At 719 PM EDT, Doppler radar was tracking a couple of strong
thunderstorm near Mars Bluff, or 10 miles east of Florence, moving
southeast at 15 mph.
Winds in excess of 40 mph will be possible with these storms.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding.
Locations impacted include...
Florence, Marion, Pamplico, Quinby, Sellers, Blue Brick, Zion, Hyman,
Mars Bluff, Francis Marion University, Smithboro, Claussen,
Evergreen, Carolinas Hospital System, Mcleod Regional Medical Center,
Carolinas Hospital System - Marion, Carolinas Hospital System - Cedar
Tower and Health South Rehabilitation Hospital.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes. Do not
drive your vehicle through flooded roadways.
&&
LAT...LON 3424 7977 3425 7976 3425 7975 3430 7965
3430 7963 3432 7962 3433 7960 3426 7922
3394 7956 3421 7984
TIME...MOT...LOC 2319Z 305DEG 12KT 3422 7959
RGZSpecial Weather Statement
National Weather Service Wilmington NC
732 PM EDT SAT JUN 2 2018
SCZ055-056-030000-
Coastal Georgetown SC-Inland Georgetown SC-
732 PM EDT SAT JUN 2 2018
...WIND GUSTS TO 45 MPH ACROSS SOUTHERN GEORGETOWN COUNTY UNTIL 800
PM EDT...
At 732 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hampton Plantation State Park, or 11 miles north of McClellanville,
moving northeast at 20 mph., approaching Georgetown.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Georgetown, DeBordieu Colony, Yawkey South Island, Winyah Bay
Entrance and North Santee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3314 7928 3315 7935 3318 7940 3321 7943
3322 7945 3324 7946 3324 7948 3325 7948
3324 7949 3325 7955 3326 7955 3344 7912
3338 7915 3329 7917 3324 7918 3320 7917
3316 7920 3312 7925 3312 7927
TIME...MOT...LOC 2330Z 220DEG 17KT 3325 7949
8Special Weather Statement
National Weather Service Wilmington NC
747 PM EDT SAT JUN 2 2018
SCZ039-030030-
Williamsburg SC-
747 PM EDT SAT JUN 2 2018
...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN WILLIAMSBURG COUNTY
UNTIL 830 PM EDT...
At 746 PM EDT, Doppler radar was tracking a strong thunderstorm over
Saint Stephen, or 16 miles northeast of Moncks Corner, moving east at
20 mph.
Winds in excess of 40 mph will be possible with this storm.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding.
Locations impacted include...
Earle, Gourdin and Trio.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes. Do not
drive your vehicle through flooded roadways.
&&
LAT...LON 3332 7974 3337 7979 3337 7980 3340 7985
3342 7986 3343 7988 3344 7987 3345 7989
3345 7991 3350 7996 3350 7999 3351 7999
3351 7960 3337 7963 3334 7968 3332 7967
3331 7967
TIME...MOT...LOC 2346Z 274DEG 18KT 3341 7990
RGZSpecial Weather Statement
National Weather Service Wilmington NC
804 PM EDT SAT JUN 2 2018
NCZ099-SCZ033-058-059-030045-
Columbus NC-Marion SC-Northern Horry SC-Central Horry SC-
804 PM EDT SAT JUN 2 2018
...SPECIAL WEATHER STATEMENT FOR NORTHWESTERN COLUMBUS...NORTHWESTERN
HORRY AND CENTRAL MARION COUNTIES UNTIL 845 PM EDT...
At 803 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Evergreen to near Gapway to near Rains.
Movement was east at 20 mph.
Winds in excess of 40 mph will be possible with these storms.
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding.
Locations impacted include...
Whiteville, Mullins, Horry, Tabor City, Loris, Chadbourn, Fair Bluff,
Boardman, Pee Dee Crossroads, Gapway, Brittons Neck, Rains,
Southeastern Community College, Williams, Galivants Ferry, Cherry
Grove, Sidney, Clarendon, Bayboro and Evergreen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storms pass. Do not
drive your vehicle through flooded roadways.
&&
LAT...LON 3429 7859 3378 7926 3404 7951 3407 7954
3410 7953 3411 7936 3429 7917 3425 7913
3431 7904 3436 7900 3438 7901 3440 7897
3444 7896
TIME...MOT...LOC 0003Z 287DEG 18KT 3437 7892 3414 7915 3407 7936
RGZPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
828 PM EDT SAT JUN 02 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 PM TSTM WND GST FLORENCE 34.19N 79.72W
06/02/2018 M56 MPH FLORENCE SC ASOS
&&
EVENT NUMBER ILM1800042
ROSSSpecial Weather Statement
National Weather Service Wilmington NC
830 PM EDT SAT JUN 2 2018
NCZ099-105-109-030045-
Inland Brunswick NC-Columbus NC-Inland Pender NC-
830 PM EDT SAT JUN 2 2018
...Gusts to 45 MPH Possible over far eastern Columbus County, and
very northern Brunswick County...
At 830 PM EDT, Doppler radar was tracking a strong thunderstorm
over Delco, or 12 miles northwest of Leland, moving east at 35 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Leland, Northwest, Sandyfield, Batarora, Freeman, The Borough,
Phoenix, Delco, Montague, Riegelwood and Sandy Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3422 7828 3438 7831 3440 7826 3441 7824
3445 7804 3423 7802
TIME...MOT...LOC 0028Z 261DEG 29KT 3432 7821
8The Wilmington radar (KLTX), 42 km away, was scanning. The volume nearest the first event began at 00:32 UTC.
1 thunderstorm wind. Local standard time, as filed.
A large oak tree was blown down in Delco.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759057.